Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Huntsville, AL

March 5, 2004Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Mar 5, 2004, 8:52 PM CST for Lawrence County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 8:52 PM CST (02:52 UTC)
Expired
Mar 6, 2004, 2:15 AM CST
In force
5 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lawrence County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 060253
FFWHUN
ALC079-060815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
852 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN NORTHWEST ALABAMA

* UNTIL 215 AM CST

* AT 852 PM CST...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS   
PRODUCING VERY HEAVY RAINFALL MOVING INTO LAWRENCE COUNTY. EVEN ONE 
INCH OF RAIN WILL BRING MOST CREEKS AND STREAMS IN LAWRENCE COUNTY 
TO BANKFULL. ONE TO TWO INCHES OF RAIN CAN BE EXPECTED IN LAWRENCE 
COUNTY THIS EVENING. FLOODING IS LIKELY ON BIG NANCE CREEK.

* SOME LOCATIONS AFFECTED INCLUDE...
  COURTLAND...MOULTON...NORTH COURTLAND AND TOWN CREEK

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3476 8742 3477 8733 3469 8712 3431 8712
          3431 8752 3455 8752

$$ 

JE/23
3 follow-up statements
000 
WGUS74 KHUN 060327
FFSHUN
ALC079-083-060815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CST FRI MAR 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR LIMESTONE AND LAWRENCE
COUNTIES UNTIL 215 AM CST...

AT 927 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER ALL OF LIMESTONE AND THE NORTHERN 
HALF OF LAWRENCE COUNTY. RADAR INDICATES TWO TO TWO AND A HALF 
INCHES OF RAIN HAS FALLEN ALREADY THIS EVENING...AND MORE HEAVY RAIN 
WILL SPREAD INTO THESE COUNTIES FOR THE REMAINDER OF THE EVENING. 

FLOODING HAS BEEN REPORTED ON LAWRENCE COUNTY ROAD 400 IN THE FAR 
NORTHERN PORTION OF THE COUNTY. HEAVY RAIN AND FLOODING ARE LIKELY 
TO CONTINUE THROUGH THE WARNING PERIOD.

SOME CITIES AFFECTED THROUGH 215 AM CST INCLUDE...
   TOWN CREEK... COURTLAND... WHEELER DAM... COXEY... ELKMONT... 
   AND ARDMORE.

ADDITIONAL LOCATIONS IN LAWRENCE AND LIMESTONE COUNTIES WILL BE 
AFFECTED AS THE NEXT BATCH OF HEAVY RAIN MOVES IN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CST SATURDAY.

LAT...LON 3478 8739 3475 8721 3500 8721 3499 8679
          3462 8680 3468 8704 3430 8715 3431 8753
          3453 8753

$$ 

JE/23
000 
WGUS74 KHUN 060414
FFSHUN
ALC079-083-089-103-060815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 PM CST FRI MAR 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR MORGAN...LIMESTONE...MADISON
AND LAWRENCE COUNTIES UNTIL 215 AM CST...

AT 1015 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER AREAS NORTH AND WEST OF A 
HARTSELLE TO MERIDIANVILLE LINE. 

DOPPLER RADAR INDICATES OVER TWO INCHES OF RAIN OVER MUCH OF 
LIMESTONE COUNTY...NORTHERN MADISON COUNTY...NORTHEASTERN LAWRENCE 
COUNTY...AND EXTREME NORTHWESTERN MORGAN COUNTY...SINCE 9 PM. MANY 
AREAS HAVE SEEN TWO AND A HALF TO THREE INCHES OF RAIN THIS EVENING. 
ADDITIONAL RAINFALL OF OVER AN INCH IS LIKELY...WHICH WILL AGGRAVATE 
FLOODING THAT IS ALREADY OCCURRING. 

SOME CITIES AFFECTED THROUGH 215 AM CST INCLUDE...
   ELKMONT... MOUNT ROZELL... ATHENS... ARDMORE... HILLSBORO...      
   COURTLAND... MOULTON... DECATUR... TRINITY... BELLE MINA... 
   HARVEST... TONEY... HAZEL GREEN... NEW MARKET... AND MADISON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

LAT...LON 3480 8741 3477 8726 3500 8721 3499 8635
          3454 8634 3454 8658 3432 8659 3432 8753
          3461 8749

$$ 

JE/23
000 
WGUS74 KHUN 060553
FFSHUN
ALC079-083-089-103-060815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 PM CST FRI MAR 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR MORGAN...LIMESTONE...MADISON
AND LAWRENCE COUNTIES UNTIL 215 AM CST...

AT 1152 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LESSENING RAINFALL ACROSS NORTH CENTRAL ALABAMA. RAIN HAS ENDED FOR 
THE MOST PART IN LAWRENCE AND LIMESTONE COUNTIES...BUT LIGHT TO 
MODERATE RAIN CONTINUES IN MADISON AND MORGAN COUNTIES. 

WIDESPREAD RAINFALL OF 1 TO 3 INCHES HAS FALLEN ACROSS THE AREA THIS 
EVENING. ADDITIONAL RAINFALL WILL BE LESS THAN A HALF INCH IN MOST 
AREAS. 

WIDESPREAD FLOODING HAS BEEN REPORTED ACROSS THE AREA TONIGHT... 
INCLUDING NUMEROUS REPORTS OF FLOODED ROADS IN AND AROUND THE 
HUNTSVILLE AREA. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
HUNTSVILLE.

LAT...LON 3464 8747 3480 8738 3479 8723 3500 8721
          3499 8630 3453 8636 3454 8658 3432 8659
          3432 8752

$$ 

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 8:45 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 5, 8:45 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST FRI MAR 5 2004

.DISCUSSION...
VERY MOIST AIRMASS WITH DEWPOINTS IN THE MID/UPPER 60S STILL OVER
ALL OF ALABAMA. COLD FRONT OVER MO BOOTHEEL. STLT CONTINUES TO
SHOWS COOLING CLOUD TOPS OVER OUR CWA AS STRONG 5H JET OVERHEAD. 8H
WINDS ARE ARND 50/60 KTS FROM S/SW. RADAR SHOWS LINE OF STRONG TO
SEVERE TSRA FROM ERN PARTS OF THE OHIO VALLEY THRU AL AND INTO
ERN LA.

WITH UPPER LEVEL WINDS PARALLEL TO FRONT...LINE OF STORMS WILL
SLOWLY MOVE EAST OVER NIGHT. THUS THREAT OF FLOODING WILL CONTINUE
AND WE ARE RECEIVING MANY REPORTS OF FLOODING BUT NOT MUCH IN THE WAY
OF SEVERE WX (WIND DAMAGE/HAIL/TORNADOES).

CURRENT ZONES LOOK ON TRACK...WILL KEEP FLOOD WATCH GOING AND WILL
NOT REMOVE ANY COUNTIES OUT OF THE TORNADO WATCH ATTM.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH FOR ALL ZONES TIL 4 AM/TORNADO WATCH ALL ZONES
TIL 11 PM.
TN...FLOOD WATCH FOR ALL ZONES TIL 4 AM/TORNADO WATCH ALL ZONES
TIL 11 PM.

&&

007
Hazardous weather outlook, Mar 5, 6:23 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 PM CST FRI MAR 5 2004

ALZ001>010-016-TNZ076-096-097-060500-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
623 PM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

...TORNADO WATCH UNTIL 11 PM FOR ALL OF THE TENNESSEE VALLEY...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS THE TENNESSEE
VALLEY...

A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...WITH MANY
LOCATIONS POTENTIALLY RECEIVING 1 TO 2 INCHES OF RAINFALL THROUGH
TONIGHT WITH SOME ISOLATED AMOUNTS UPWARDS OF 3 INCHES. WITH THE
GROUND NEARLY SATURATED FROM HEAVY RAINS OF EARLIER THIS WEEK...RAPID
RUNOFF FROM THE ADDITIONAL RAIN MAY RESULT IN THE THREAT FOR FLASH
FLOODING.  IN ADDITION...AREA RIVERS AND STREAMS MAY APPROACH OR
EXCEED FLOOD STAGE AS THE HEAVY RAIN FALLS.

SEVERE WEATHER WILL ALSO BE POSSIBLE THIS EVENING ACROSS ALL OF THE
TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL QUICKLY TAPER OFF FROM WEST TO EAST
BY SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH.

A RETURN TO DRY AND COOLER WEATHER THROUGH THE REST OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ARE REQUIRED FOR FLOODING AND SEVERE WEATHER TONIGHT.

007

In the hours before

Special weather statement, Mar 5, 7:49 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CST FRI MAR 5 2004

ALZ001>003-060300-
COLBERT-FRANKLIN AL-LAUDERDALE-
749 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
NORTHWEST ALABAMA...

A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS LAUDERDALE...
COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA.  SEVERAL
REPORTS OF WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL WERE RECEIVED
BY THE WEATHER SERVICE IN HUNTSVILLE. INDIVIDUAL STORMS ARE
MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY
DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH...VERY HEAVY RAIN WITH FLOODING...AND A
FEW ISOLATED TORNADOES WITH THESE STORMS. THE SEVERE WEATHER WILL
BEGIN TO DISSIPATE BETWEEN 11 PM AND MIDNIGHT.

THERE IS ALSO A TORNADO WATCH IN EFFECT FOR ALL OF THE TENNESSEE
VALLEY UNTIL 11 PM.

007
Special weather statement, Mar 5, 8:10 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CST FRI MAR 5 2004

ALZ005-060315-
LIMESTONE-
810 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
LIMESTONE COUNTY...

AT 810 PM...STRONG THUNDERSTORMS ARE MOVING INTO EASTERN LIMESTONE
COUNTY. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE
THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN WITH FLOODING.
THERE IS ALSO A POSSIBILITY OF A FEW ISOLATED TORNADOES WITH
THESE STORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR ALL OF THE TENNESSEE VALLEY
UNTIL 11 PM.

007

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:26 PM CSTTornado WarningHUNColbert, Franklin, Lauderdale49 min
Mar 5, 6:38 PM CSTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Mar 5, 7:10 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale20 min
Mar 5, 8:17 PM CSTFlash Flood WarningHUNLimestone6 hr
Mar 5, 8:25 PM CSTSevere Thunderstorm WarningHUNLimestone35 min
Mar 5, 8:31 PM CSTSevere Thunderstorm WarningHUNFranklin29 min
Mar 5, 8:53 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence37 min
Mar 5, 9:15 PM CSTSevere Thunderstorm WarningHUNLimestone30 min
Mar 5, 9:31 PM CSTTornado WarningHUNLimestone, Madison29 min
Mar 5, 9:48 PM CSTFlash Flood WarningHUNMadison4 hr
Mar 5, 10:00 PM CSTFlash Flood WarningHUNMorgan4 hr
Mar 5, 10:05 PM CSTSevere Thunderstorm WarningHUNMadison25 min
Mar 5, 10:14 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan46 min
Mar 5, 10:46 PM CSTFlash Flood WarningHUNCullman, Jackson, Marshall6 hr
Mar 6, 12:00 AM CSTFlash Flood WarningHUNDeKalb6 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.